Stevens-Johnson Syndrome (“SJS”) is a systemic disorder that affects the skin and mucous membranes, usually caused by a severe drug reaction. SJS often begins with flu-like symptoms (fever, sore throat, cough, burning eyes), then progresses to red or purple rashes and blisters (photos), especially around the mouth, nose, eyes. These symptoms eventually lead to skin sloughing (the shedding of the top layer of skin) because of cell death. Some patients with extreme cases of SJS appear as though they were severely burned due to the extensive skin loss.
Stevens-Johnson syndrome is a hypersensitivity disorder usually caused by a reaction to a newly prescribed medication. Although any drug can cause SJS, several drugs are often associated with SJS including: anti-gout medications, non-steroidal anti-inflammatory drugs, sulfonamides and penicillins, and anticonvulsants.
Some drugs which have been associated with SJS that are frequently prescribed to nursing home patients include:
Although Stevens-Johnson Syndrome is difficult to predict, there are several risk factors. These include existing medical conditions (pre-existing infections) and genetics (carrying the HLA-B12 gene). Still, there are no tests to help determine who is at risk for SJS. To diagnose SJS, doctors conduct a physical exam and possibly a biopsy of the skin for further examination.
Elderly patients in nursing homes are particularly susceptible to Stevens-Johnson syndrome because nursing home facilities fail to properly screen residents prior to administering potentially reactive drugs. This is especially when a medication is prescribed by a physician who does not have ongoing contact with the patient. Also, many nursing homes do not adequately train their staff to look for adverse reactions to drugs.
Treatment of Stevens-Johnson syndrome often requires hospitalization, especially because of possible complications. These complications include a secondary skin infection, sepsis (bacteria entering the bloodstream, which can cause shock and even organ failure), eye problems (resulting from inflammation caused by any rash and blisters around the eyes), damaging lesions on internal organs, and permanent skin damage including abnormal coloring and scars. The rash and blisters can take several weeks to heal, depending on the severity of the attack. In more severe cases, where lesions cover about a third of the body, it is referred to as Toxic Epidermal Necrolysis (TEN). If SJS is left untreated, it can result in death.
The main treatment of SJS includes stopping the use of any medications that could be causing the Stevens-Johnson syndrome. Further treatment includes fluid replacement and application of cool, wet compresses, accompanied by medication to ease itching and discomfort. These supportive treatments are often performed in burn units.
It is difficult to prevent Stevens-Johnson syndrome the first time because of how difficult it is to predict what will cause it; however, once a trigger is identified, that medication should be avoided in order to prevent further reactions. Because recurrences of SJS are often more severe, it is important to properly identify SJS triggers.
In the case of nursing home patients, we frequently see that staff physicians fail to alert staff to the fact that a new (and potentially dangerous drug) was introduced to patients. This failure to communicate can lead nurses and other staff misinterpreting an allergic reaction to the medication as an general illness. In some cases, the delay in diagnosis has resulted in irreversible injury or death.
Photo Of Individual With Stevens Johnson Syndrome